Alabama, 2022

Hail and Damaging Winds in Alabama, May 21 to 22, 2022

May 21 to 22, 2022 · NWS BMX · 9 events in 6 counties and zones

The air mass on Saturday, May 21st, was becoming increasingly unstable in advance of a approaching cold front. Modified morning soundings indicated a very unstable air mass by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The air mass on Saturday, May 21st, was becoming increasingly unstable in advance of a approaching cold front. Modified morning soundings indicated a very unstable air mass by the afternoon. Surface based CAPE was in the 4000-4500 J/kg with enough dry air aloft for damaging downburst winds. The severe threat would emerge again on Sunday as the cold front moved through Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 21, 2:57 PM CST, 14 minutes earlier.

Area forecast discussion, May 21, 2:57 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT Sat May 21 2022

.SHORT TERM...
/Updated at 1245 PM CDT Sat May 21 2022/

Through Sunday.

A challenging forecast looks to be in store through the short-term
period as an unsettled pattern begins to take shape across the
Southeast. A very moist and unstable air mass has taken over much
of the region thanks to southerly flow across much of the
atmospheric profile. As expected, showers and storms have
developed to our south and are increasing in coverage as they move
northward. Modified 12z KBMX sounding analysis this morning
indicates the possibility of isolated severe storm development,
especially across our southwest and southern counties. SBCAPE
values of 4000-4500 will be common with enough cold air aloft and
DCAPE values around 1500. Although PWATs are fairly low in terms
of a true "wet microburst" setup, gusty winds and hail will be
possible with any of these storms as we go through the afternoon
and early evening. Likely PoPs remain in the forecast across the
far south and southwest.

As we go into the evening and overnight periods, westerly 500mb
flow will develop as upper level shortwave activity is progged to
move into Mississippi. There are still some indications that a
complex of storms will develop and move eastward into northwestern
portions of Central Alabama before midnight. We'll monitor
convective trends closely to see if in fact that occurs and if
activity is able to hold together. Muggy conditions return again
tonight with low clouds developing after midnight once again.
There is agreement among high-res guidance members that we'll see
a relative lull in the convective activity through at least early
Sunday morning, but showers and storms are expected to blossom by
late morning and into the early afternoon. A surface front will
slowly push southward with the potential for widespread to
numerous storms to develop out ahead of the front. The challenge
in terms of PoP forecasting on Sunday is that these storms will
be mostly mesoscale boundary triggered. In other words, although
we'll see widespread coverage of storms, we may still have a few
spots that get left out in terms of measurable rainfall. For the
folks that do see rainfall, it will be very welcomed, as much of
Central Alabama has been on the dry side over the past couple of
weeks. Severe storm chances will be limited as daytime heating
will be tempered due to widespread clouds throughout much of the
day. Low to mid 80s can be expected for highs in a majority of
locations by Sunday afternoon.

56/GDG

.LONG TERM...
/Updated at 0340 PM CDT Sat May 21 2022/

Long term forecast trends remain wet, through at least the work
week, with plenty of moisture and instability interacting with
synoptic scale features. Have made some adjustments to pops based
on timing of these features, but expect further refinement in
future forecasts. Added cloud cover and rain chances will keep
daytime highs in the 80s, closer to normal values for late May.

14

Previous long-term discussion:
/Updated at 0400 AM CDT Sat May 21 2022/

Monday through Friday.

An overall wetter, stormier period is forecast across Central
Alabama throughout much of the long-term period. This will continue
as we start off next week with southwesterly flow aloft
overspreading much of the eastern CONUS. A subtropical ridge will
remain to our east through this time, allowing for presence of
southerly 925-850 mb flow Monday through Thursday. This suggests an
enhanced reservoir of tropical theta-e content to spread north from
the Gulf, leading to an overall moist/unstable boundary layer at
times. Showers and thunderstorms will be a day-to-day likelihood as a
result.

In addition to the available moisture and instability through much
of the period, various synoptic factors will be in play. This will
begin on Monday as guidance suggests a mid-level perturbation
lingering across the northern Gulf Coast, possibly as the remnants
of an MCS. This feature, as progged, will center near Alabama Monday
morning. I've favored increased PoPs across the eastern zones as a
result of increased lift. Showers and thunderstorms should decrease
west to east later that day, both with loss of diurnal heating and
being on the subsident side of the shortwave. As this perturbation
weakens and moves east, the residual/diffuse surface front should
surge north by Tuesday morning as a more potent shortwave ejects to
our west. This disturbance will be embedded in a more longwave,
amplifying trough positioning across the Intermountain West and
Plains. Warm, moist advection will combine with diurnal heating to
foster additional showers and thunderstorms on Tuesday. Best chances
will remain across our western zones in closer proximity to
forcing/dynamics aloft. This shortwave will generally advance from
the ArkLaTex to the Upper Great Lakes. Some guidance suggest a
residual MCS entering Central Alabama from the west Tuesday night.

Additional shortwave trough ejections are progged after this
disturbance exits to our north Tuesday night. There could be as many
as 2-3 more, some of these convectively enhanced as they push into
the mid Mississippi Valley. With each shortwave ejection, the parent
trough will gradually move east. Its presence in the region will
become more substantial by Wednesday afternoon. By then, kinematics
will increase to support more robust, organized thunderstorm
activity. This includes the potential for a 20-30 kt low-level jet,
as well as 30-40 kts of 500 mb flow. This will promote eff. bulk
shear to increase to 30-40 kts amidst a warm sector containing 1,500-
2,500 J/kg MLCAPE. Strong to severe thunderstorms are possible. The
best timeframe for this to occur would be Wed afternoon into
Wednesday night, but some severe weather threats could persist into
Thursday morning depending upon how quickly forcing/dynamics aloft
linger in the region. It's still uncertain how the surface low will
position during this period, as well as how various mesoscale
factors evolve. However, there's enough confidence to introduce this
threat into the HWO. More details will emerge in the coming days.
Drier, more stable weather should return by Friday as this parent
trough departs to the east, allowing for drier air to infiltrate
behind the associated cold front.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are expected to prevail through the short-term
period with best SHRA/TSRA at TOI and MGM through this afternoon.
Best timing of TSRA or VCTS should be between 20z and 00z this
afternoon through the early evening, with potential for lingering
SHRA. High confidence exists for MVFR to IFR stratus to develop
once again between 06z and 12z for all terminals. SHRA and TSRA is
expected to develop once again on Sunday and become more
widespread. At this time we've limited all terminals to PROB30
through the morning hours on Sunday and will need to add more
widespread coverage in subsequent TAF issuances.

56/GDG

&&

.FIRE WEATHER...

Rain chances will increase over the next several days with a
potential for wetting rainfall through the forecast period, and
likely though the week. Low ceilings will be possible each
morning as very moist conditions continue near the surface. 20ft
winds remain from the southwest to south for the next several
days, increasing to 5-8mph by Tuesday afternoon. Given the
increases in moisture, minimum RH values remain above 50 percent
for much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  83  64  79  63 /  10  90  80  70  30
Anniston    69  82  66  79  65 /  10  80  80  70  40
Birmingham  71  83  66  81  66 /  20  90  80  70  30
Tuscaloosa  70  83  66  81  66 /  30  90  80  60  30
Calera      71  82  67  81  67 /  30  90  80  70  40
Auburn      69  82  67  79  65 /  20  80  60  80  40
Montgomery  71  85  68  83  67 /  20  80  70  80  40
Troy        69  85  67  82  67 /  20  80  60  80  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 21, 3:06 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
406 AM CDT Sat May 21 2022

ALZ011>015-017>050-221215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
406 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across portions of Central
Alabama this afternoon through 9 PM. Primary threats include damaging
wind gusts and quarter size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible across Central Alabama
Wednesday afternoon into early Thursday morning. Primary threats
include damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon, as well as on Wednesday.

In the hours before

Special weather statement, May 21, 1:55 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
255 PM CDT Sat May 21 2022

ALZ039-212030-
Marengo AL-
255 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of southwestern Marengo
County through 330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nanafalia, or 15 miles east of Butler, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweet Water, Putnam, Nanafalia, Half Acre and Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 8807 3208 8804 3211 8805 3212 8804
      3214 8804 3215 8802 3218 8801 3221 8787
      3201 8783 3199 8793 3199 8805 3207 8809
TIME...MOT...LOC 1954Z 165DEG 17KT 3206 8796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, May 21, 3:06 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
406 PM CDT Sat May 21 2022

ALZ042-212130-
Lowndes AL-
406 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of southwestern Lowndes
County through 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beechwood, or 7 miles south of Mosses. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, Gordonville, Lowndes County
Airport, Beechwood, Calhoun, Mount Willing, Collirene, Clover Hill,
Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3205 8686 3205 8691 3220 8691 3219 8652
      3196 8653 3196 8686
TIME...MOT...LOC 2106Z 177DEG 3KT 3208 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, May 21, 3:08 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Sat May 21 2022

ALZ030-031-212145-
Greene AL-Sumter AL-
408 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of west central Greene
and northwestern Sumter Counties through 445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 11 miles north of Livingston, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boligee, Gainesville, Epes, New West Greene, Allison, West Greene,
New Mount Hebron and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3264 8817 3278 8832 3297 8813 3280 8792
TIME...MOT...LOC 2108Z 224DEG 26KT 3276 8819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86/Martin

The radar

The Columbus AFB radar (KGWX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
May 21, 3:11 PM CST to 3:12 PM CST
Where
Sumter County, 2.79 mi S of Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.780, -88.168

Several trees uprooted along Highway 39 near Williams Road.

Hail, Jefferson

When
May 21, 5:58 PM CST to 5:59 PM CST
Where
Jefferson County, 2.41 mi WSW of Taylors Ferry
Measured
1.25 in hail
Reported by
Public
Coordinates
33.520, -87.240

Report of half-dollar size hail near Franklin Ferry Bridge.

Hail, Jefferson

When
May 21, 5:58 PM CST to 5:59 PM CST
Where
Jefferson County, 0.99 mi N of Taylors Ferry
Measured
2 in hail
Reported by
Public
Coordinates
33.544, -87.201

Hen egg size hail reported on Taylors Ferry Road near the Black Warrior River.

Thunderstorm Wind, Pike

When
May 22, 11:12 AM CST to 11:15 AM CST
Where
Pike County, Brundidge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.720, -85.820

Several trees uprooted in the city of Brundidge.

Thunderstorm Wind, Pike

When
May 22, 11:20 AM CST to 11:21 AM CST
Where
Pike County, 1.36 mi ESE of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.790, -85.950

Several trees uprooted in the city of Troy.

Thunderstorm Wind, Barbour

When
May 22, 11:20 AM CST to 11:30 AM CST
Where
Barbour County, Texasville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.720, -85.430

Numerous reports of uprooted trees across portions of southern Barbour County.

Thunderstorm Wind, Bullock

When
May 22, 11:44 AM CST to 11:45 AM CST
Where
Bullock County, 0.3 mi NNW of Aberfoil
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.074, -85.682

Several trees uprooted along Highway 239.

Thunderstorm Wind, Bullock

When
May 22, 11:53 AM CST to 11:54 AM CST
Where
Bullock County, 2.23 mi SE of Union Spgs Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.150, -85.790

Several trees uprooted along Highway 110.

Thunderstorm Wind, Russell

When
May 22, 12:06 PM CST to 12:07 PM CST
Where
Russell County, 2.59 mi SE of Oswichee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.251, -84.972

Several trees uprooted and on power lines along Owens Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030750, 1030751, 1030752, 1030756, 1030753, 1030755, 1030761, 1030763, 1030767.